Kansas, 2021

Damaging Wind in Kansas, August 20, 2021

August 20, 2021 · NWS TOP · 1 event in 1 county or zone

There was one report of severe hail early on 8/20.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

There was one report of severe hail early on 8/20.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 20, 2:43 AM CST, 28 minutes earlier.

Area forecast discussion, Aug 20, 2:43 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
343 AM CDT Fri Aug 20 2021

.DISCUSSION...
Issued at 343 AM CDT Fri Aug 20 2021

A seasonably strong upper trough is currently located over the
central Rockies, and is beginning to acquire a negative tilt as it
lifts northeast towards the central and northern Plains. With these
favorable dynamics, a lee cyclone has developed across eastern
Colorado. This low pressure will lift northeast throughout the day,
pushing a cold front eastward across Kansas. Ahead of this front,
the tightening pressure gradient has increased east-southeast
winds, allowing for warmer and more moist air to be advected
northward. The WAA and isentropic ascent within a modestly
unstable atmosphere have allowed a few thunderstorms to develop
across north-central Kansas. While brief heavy rain and possibly
some small hail could be present with these, they should stay
sub-severe as they move northeast over the next few hours.

As WAA continues today, temperatures should reach the low to mid
90s across most of the forecast area. Coupled with dewpoints into
the low to mid 70s, this will allow for heat indices to top 100
degrees in many spots. Have continued the Heat Advisory for areas
south and west of Topeka, where maximum heat indices of around 105
are expected.

While a few showers or thunderstorms could continue
this morning within the WAA and isentropic ascent regime, most
places should stay dry through mid afternoon. By the late
afternoon and evening though, thunderstorms should begin to
develop along the front in north-central and central Kansas.
There is some variance in exactly when initial development does
occur, with some guidance keeping things dry through 0z. However
given forecast temperatures, the most likely time for convective
initiation should be around 21z as convective temperatures are
reached. Storms may be semi-discrete at first, but should quickly
grow upscale as a result of the frontal forcing and high DCAPE
values of around 1500 J/kg. With plentiful instability (3000-4500
J/kg of MUCAPE) and modest shear (25-30 kts of effective shear), a
few of these storms will likely be strong to severe. The main
hazard will be damaging wind gusts as the line develops and moves
eastward. A few instances of large hail could occur as well,
mainly in the initial semi-discrete storms. A tornado or two can't
be ruled out either, given a veering wind profile and 0-1 km
shear around 15-20 kts. However the marginal deep shear and higher
LCLs should limit the tornado threat overall. Initially, the
faster movement of the line should limit the flash flood threat.
By later in the evening though, convective allowing models hint
that the line could become oriented more east/west across east-
central Kansas. This could allow for more backbuilding and
training in this area, increasing the potential for local flash
flooding.

The cold front should push south of the area by Saturday morning,
allowing for a cooler and drier day on Saturday. Highs will stay in
the 80s. Unfortunately this break will not last too long, as the
front will lift back north as a warm front as the next upper trough
approaches the Plains. A few more showers and thunderstorms may
develop Saturday night into Sunday as this occurs. After this warm
front passage, temperatures will increase Sunday into the first half
of next week. Strengthening upper ridging across the south-central
CONUS will keep the warmer temperatures in place, with highs
reaching into the 90s each day. Monday and Tuesday in particular
will likely be the warmest days, potentially approaching Heat
Advisory criteria again in places. A few shower and thunderstorm
chances will be present Monday through Wednesday as weak
shortwaves move through generally zonal flow to the north. However
lack of predictability of these waves and the strong ridging to
the south keep these precipitation chances on the lower end.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday)
Issued at 1134 PM CDT Thu Aug 19 2021

Latest model guidance supports the forecast in it's current form.
There still looks to be MVFR CIGS advect north late tonight and
hang around through a good chunk of the morning. Some of the CAM
guidance is less aggressive with elevated showers developing
around daybreak. Although there continues to be a signal for
decent theta-e advection and isentropic lift. So will keep the
forecast as is with only some minor timing changes. Will also add
a mention of VCTS in the forecast around 00Z for the good
probability storms develop along a southeastward moving front.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for KSZ020>023-034>039-054-055.

&&

DISCUSSION...Reese
AVIATION...Wolters
Hazardous weather outlook, Aug 20, 2:50 AM CST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
350 AM CDT Fri Aug 20 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-210900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
350 AM CDT Fri Aug 20 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect for portions of central, north
central and northeast Kansas from 1 PM to 7 PM today. Heat index
values around 105 degrees are expected.

Severe thunderstorms are possible across the entire area this
afternoon and evening. Damaging winds, large hail, and heavy
rainfall will be the main hazards with these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 20, 3:09 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Topeka KS
409 AM CDT Fri Aug 20 2021

KSZ008-020-200945-
Republic-Cloud-
409 AM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of southeastern
Republic and eastern Cloud Counties through 445 AM CDT...

At 409 AM CDT, Doppler radar was tracking a strong thunderstorm near
Concordia, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Concordia, Clyde and Aurora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3973 9760 3968 9737 3958 9737 3938 9762
      3954 9779
TIME...MOT...LOC 0909Z 225DEG 15KT 3954 9764

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Reese

The radar

The Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 09:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cloud

When
August 20, 3:11 AM CST to 3:12 AM CST
Where
Cloud County, 0.69 mi S of (Cnk)blosser Apt Con
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.540, -97.650

Reported at asos in kcnk.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979617.